Warning: The drugs you take to relieve acid reflux (search) or indigestion may increase your risk of dangerous pneumonia.

Acid reflux (also called heartburn or acid indigestion) is the backward flow of acid from the stomach into the esophagus. Most people experience a feeling of burning chest pain behind the breastbone that moves up to the neck and throat.  Sometimes it is described as a sour taste of acid in the back of the throat that worsens with food.

You don't have to worry if you're relatively healthy and take these drugs only once in a while. But if you use these drugs a lot -- especially if your overall health is poor -- it's time to talk with your doctor.

Two different kinds of drugs are involved.

The most powerful stomach acid drugs are called proton-pump inhibitors (search) or PPIs. These drugs nearly double a user's risk of pneumonia. Proton-pump inhibitors include:

Prilosec (called Losec in Europe); Prevacid; Nexium; Protonix; Aciphex

Also under suspicion -- when taken frequently and at higher doses -- are the H2 receptor antagonists (search). Users of these medications might increase their risk of pneumonia by over 50 percent. These include:

Tagamet; Pepcid; Axid; Zantac; Rotane

All of these drugs do exactly what they are supposed to do: reduce stomach acid. The problem is that your body uses stomach acid to kill germs that get into your stomach. When stomach acid levels get low, germs can get past this natural line of defense.

The risk of pneumonia isn't high. According to the study, one in 100 people who took the drugs for a full year would get a lung infection he or she wouldn't otherwise have had.

Five Questions to Ask Your Doctor

1. Do I really need to take these drugs? When should I take them? When should I stop taking them?

2. Are there alternatives to continuous medication? Would it help if I lost weight or watched my diet?

3. Can my acid reflux itself cause pneumonia-like symptoms? How can I tell the difference?

4. Do I need to be worried about developing pneumonia? What might increase or decrease my risk?

5. Is there a different drug I could take, or different ways to use the drug I'm on, that would lessen my risk of pneumonia?

By  Daniel J. DeNoon, reviewed by  Brunilda Nazario, MD

SOURCES: Laheij, R.J.F. The Journal of the American Medical Association, Oct. 27, 2004; vol 292: pp 1955-1960. Gregor, J.C. The Journal of the American Medical Association, Oct. 27, 2004; vol 292: pp 2012-2013. Robert J.F. Laheij, PhD, University Medical Center St. Radboud, Nijmegen, Netherlands. James Gregor, MD, director for gastroenterology and associate chairman of medicine, University of Western Ontario, London, Ontario. David Peura, MD, spokesman, American Gastroenterological Association; associate chief of gastroenterology, University of Virginia, Charlottesville. Greg Martin, MD, MSc, assistant professor, division of pulmonary, allergy, and critical care medicine, Emory University School of Medicine; director, pulmonary clinic and medical intensive care unit, Grady Memorial Hospital, Atlanta.